Tardive Syndromes- Tardive dystonia, Parkinsonism, and Other Movement Disorders: By Dr. De Leon

What is a Tardive (late) Dyskinesia?

This is a persistent, at times irreversible, abnormal involuntary movement disorder appearing after a prolonged (usually 1-2 years) or extensive intake of dopamine antagonist (blockers) such as old traditional neuroleptics. Prior to onset of atypical antipsychotics like Seroquel, there was a slew of elder patients in nursing homes and mental facilities with tardive dyskinesias mainly due to antipsychotics like Haldol (usually referred as Vitamin H among health professionals). They can develop in the course of treatment (at least 3 months), after dose reduction, or even after the causative drug has been withdrawn. Stopping or decreasing dopamine blockers causes tardive dyskinesias in about 40% of people previously asymptomatic.

These movements usually present as hyperkinesias (excessive movement) involving the trunk, limbs and orofacial muscles. Exposure to these drugs can reproduce any of the involuntary movements that are hyperkinetic inn nature such as chorea, dystonia, myoclonus, tics, and tremors. Tardive dyskinesias is a generic form used to refer to all these syndromes. But a more restrictive syndrome of involuntary movement of face and mouth (buccolingual masticatory syndrome) also seen in older patients with maladjusted /poor fitting dentition-was the first type of tardive dyskinesia ever written about. Patients look like they are constantly chewing or ruminating. This involves the tongue twisting, persistent protrusion of tongue with lip smacking, puckering and chewing motions. Sometimes may be accompanied by trunk swaying, rocking movements and pelvic trusts. while standing in place these individuals tend to pace or march in place or shift their weight from one leg to another. in addition these patients exhibit moaning and grunting as well as abnormal breathing patterns causing frequent referral to pulmonary and cardiac specialists. They often have respiratory dyskinesias (arrhythmic breathing, deep inspirations and fast breathing).

An unusual clinical manifestation of tardive dyskinesia is a painful sensation in the oral and genital region.

Drug Induced Dyskinesias:

  • Lithium-Parkinsonism
  • Dilantin (phenytoin-with high or normal levels)- disappear with dose reduction or withdrawal- causes chorea, other movements are dystonia, ballismus, tremor, asterixis, and myoclonus.
  • Tegretol (carbamazepine)-tics (vocal and motor)in children and dystonia in brain damaged children.
  • Tricyclic antidepressants ( Elavil, imipramine)- either acute intoxication or after chronic use. 1) Acute abnormal movements are tremors, myoclonus, choreathetosis.2) Chronic use leads to chorea. Symptoms stop with drug cessation.
  • Fluoxetine-myoclonus
  • B-adrenergic drugs used for respiratory disease ( like albuterol, terbutaline) cause tremors.
  • oral contraceptives– can cause chorea
  • calcium channel blockers- (e.g. verapamil, Norvasc)- can cause parkinsonism, and acute dystonia
  • reserpine- parkinsonism
  • tetrabenazine-parkinsonism
  • Antiemetics-metoclopramide, Phenergan-parkinsonism, chorea, dystonia.

Risk factors:

  1. old age
  2. female gender
  3. mentally impaired
  4. duration of illness
  5. length of drug exposure
  6. cumulative drug exposure
  7. history of mood disorder
  8. diabetes (2x greater risk)
  9. structural brain abnormalities
  10. history of electroconvulsive therapy
  11. early side effects like parkinsonism

Risk factors for acute dystonia:

  • male gender (2:1)
  • younger than 30
  • high dose of neuroleptic
  • potency of drug
  • underlying psychiatric disorder like schizophrenia
  • family predisposition

Akathisia (restlessness-feelings of inner tension causing patients to shift positions continuously); frequently misdiagnosed as anxiety. Caused by prolonged exposure to dopamine blockers.

Treatment:

  • reserpine
  • tetrabenazine
  • clozapine
  • tardive dystonias requires a combined approach with levodopa and anticholinergics; clonazepam (klonopin)

If you are on any of these medications and have movement disorder follow up with an MDS or if your current symptoms have worsen and are on one of these meds make sure you follow up immediately.

 

 

 

Categories: dystonia in PD, movement disorders, parkinson's diseaseTags: , , ,

5 Comments

  1. Sherryl Klingelhofer

    thanks for this post! Our group facilitator was in clinical trials for a medication to fight his PD drug-induced dyskinesia. Unfortunately no improvement in the dyskinesia were noted, but it DID lengthen the time “on” with his Sinemet

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s